Alert archive / New York / Lake Effect Snow Warnings in 2025
Lake Effect Snow Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow warning at Jan 25, 2025, 3:48 AM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Jan 25, 2025, 10:00 PM EST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2025, 3:48 AM EST (08:48 UTC)
- In effect from
- Jan 25, 2025, 10:00 PM EST
- Expired
- Jan 27, 2025, 4:24 AM EST
- In force
- 30 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 25, 12:59 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 25, 12:59 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1259 AM EST Sat Jan 25 2025
.SYNOPSIS...
Lake effect snow showers northeast of Lake Erie will impact the
Buffalo Metro area through the early overnight with minor additional
accumulations before dissipating by daybreak Saturday morning. Lake
effect snow east of Lake Ontario will impact Oswego County overnight
with localized moderate accumulations before moving north and
dissipating Saturday morning. Another weak front will cross the
Lower Great Lakes Saturday night through Sunday...generating another
round of accumulating lake effect snow east of the lakes with the
heaviest amounts east of Lake Ontario. Frequent snow chances will
continue into next week, along with very windy conditions Monday and
Tuesday.
&&
.NEAR TERM /THROUGH TODAY/...
Radar imagery showing lake effect snow showers (mainly light) now
northeast of Lake Erie, with scattered light lake effect snow
showers across the Buffalo Metro area. Meanwhile, Lake Ontario lake
band along the Oswego/Jefferson county border has been stubborn to
push north late this evening...but radar extrapolation and upstream
trends continue to suggest that this activity will push north
towards Watertown by daybreak. Additional accumulations with the Lake
Ontario band will generally range from 1 to 3 inches.
Saturday morning, what remains of the lake effect snow will lift
quickly north as boundary layer flow becomes SSW. This may bring a
brief period of snow showers to Jefferson County with minor
accumulations before heading farther north into Canada.
A brief window of dry weather will return for a portion of Saturday.
An approaching mid/low level trough will then bring a few light snow
showers to Western NY later in the day, especially northeast of Lake
Erie across the Niagara Frontier, where some lake enhancement will
start by late afternoon.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Zonal flow aloft will direct another shortwave trough towards the
Lower Lakes Saturday night through the day Sunday. At the surface, a
broad wave of low pressure embedded within the trough will push a
cold front through the area Saturday night. This will bring some
light snowfall to the region where some locations will pick up 1 to
3". CAA behind this front will then translate light synoptic snows
over to some accumulating lake snows off both lakes, especially east
of Lake Ontario. A weaker response right now is anticipated off Lake
Erie, this given the shorter fetch (westerly flow 260-270), marginal
H850 T's, and the fact that the lake has a decent amount of ice
coverage (80%). That said...any open water will 'still' foster a
lake response, just how much is in question.
Off Lake Ontario...deeper synoptic moisture is advertised to clip
the North Country early Sunday, this will set the stage for a decent
lake effect snow event across the Tug/Western Dacks. Flow becomes
well aligned (270) Sunday morning with equilibrium levels rising
north of +12K feet. There is some indication that an upstream
connection to Lake Huron will become established. The only caveat at
this point to mention is...how long will the band stay put over any
given location. 12Z BUFKIT profiles do show some movement or
adjustment in the band position over time which may limit or knock
down accumulations. Even so...confident enough that we will see +7
inches or more east of Lake Ontario at this juncture. Will issue a
Winter Storm Watch for Saturday night through Sunday evening for
Jefferson, Lewis, and Oswego. The greatest amounts will 'likely' be
found south of Watertown across the Tug Hill Plateau.
Lake effect snows will weaken Sunday evening, then drift north
Sunday night, possibly bringing some additional light snow to the
Watertown Metro. We should see lake snows slowly diminish, and then
all but end Monday as mid-level H850 T's modify (warm).
Overall...Monday looks fairly quiet ahead of another shortwave
trough and a sharp (Arctic) cold front approaching the region. As
the cold front nears we will see increasing chances for snow showers
by late Monday night. However...its way too early to get into
specifics but there is the potential for accumulating snows as we
head into Tuesday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The Long Term will feature a mid-level trough over the Northeast and
a building ridge over the west coast Tuesday through Friday. Below
normal temperatures and periods of snow showers are possible east of
the Lakes.
A strong cold front is expected to move through at least the
northern tier of the forecast area Tuesday. A potent shortwave
trough will be lagging behind and snow showers will likely break out
across the forecast area Tuesday morning. Strong cold air advection
with pressure rises immediately behind the front may cause snow
showers to be more like snow squalls from north to south Tuesday. A
clipper system approaching from the central Great Lakes region will
be on the fronts heels. The speed of the clipper system will
determine if the front makes it across western NY or stalls out
somewhere in the forecast area. There is higher confidence that
the front will move through the eastern Great Lakes region than
western NY. There is a low to medium chance of snow showers
across the forecast area Tuesday night through Wednesday with
the higher chances across the higher terrain east of both Lakes.
A pool of cold air will move south behind the clipper system for the
end of the work week. The forecast area is on the western fringe of
the coldest air with mean 850mb temperatures around -15C. Some
deterministic guidance shows much colder 850mb temperatures so there
still remains a considerable spread in highs and lows for
Wednesday through Friday. This cold airmass will generate lake
effect snow showers at times.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
While VFR conditions will be in place for the bulk of the region
during the rest of the overnight...residual lake snows east of Lake
Erie will produce MVFR to IFR conditons in light snow at KBUF and
KIAG. Some light lake snows will do the same at KART through
daybreak.
On Saturday...MVFR to IFR conditions in light lake snow will persist
at KART while the remainder of the region should experience VFR
weather. During the afternoon and evening...a warm pressing
northeast across the region will generate some light snow that will
result in at least MVFR conditions. Some areas will experience vsbys
that will drop to 1-2 SM.
Outlook...
Sunday...Lake effect snow mainly east of Lake Ontario with local
LIFR/VLIFR mainly south of KART. Lake effect snow showers east of
Lake Erie with local IFR. Otherwise VFR/MVFR.
Monday...Local IFR in lake enhanced snow east of Lake Ontario,
VFR/MVFR elsewhere. Windy.
Tuesday...IFR with snow and blowing snow likely, especially east of
the lakes. Windy.
Wednesday...IFR with snow likely.
&&
.MARINE...
A ridge of high pressure will build from the lower Great Lakes to
the eastern seaboard Saturday morning, providing a brief break of
relatively light winds. The next trough will then cross the Great
Lakes Saturday afternoon through Saturday night, bringing another
round of Small Craft Advisory conditions to Lake Erie and Lake
Ontario starting early afternoon Saturday and lasting through early
next week.
Winds may increase further Monday, especially on Lake Ontario, with
a period of gale force winds possible.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from Saturday evening through late Sunday
night for NYZ006>008.
MARINE...None.
&&
SYNOPSIS...Hitchcock/JM
NEAR TERM...Hitchcock/RSH
SHORT TERM...AR
LONG TERM...HSK
AVIATION...RSH
MARINE...HitchcockHazardous weather outlook, Jan 24, 11:37 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1137 PM EST Fri Jan 24 2025 NYZ001-002-260300- Niagara-Orleans- 1137 PM EST Fri Jan 24 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A very deep storm system passing well to our north on Monday will generate wind gusts of 40 to 50 mph Monday and Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-260300- Northern Erie-Genesee- 1137 PM EST Fri Jan 24 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lake enhanced snow will develop late Saturday and continue through Sunday, with light to locally moderate accumulations possible east of Lake Erie. Another period of lake enhanced snow is possible Monday night through Tuesday east of Lake Erie, with light to moderate accumulations possible. Also, a very deep storm system passing well to our north on Monday will generate wind gusts of 40 to 50 mph Monday and Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-260300- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 1137 PM EST Fri Jan 24 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lake enhanced snow will develop late Saturday and continue through Sunday, with light to locally moderate accumulations possible east of Lake Erie. Another period of lake enhanced snow is possible Monday night through Tuesday east of Lake Erie, with light to moderate accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-013-014-021-260300- Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- 1137 PM EST Fri Jan 24 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-260300- Oswego-Jefferson-Lewis- 1137 PM EST Fri Jan 24 2025 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-260300- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1137 PM EST Fri Jan 24 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-260300- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1137 PM EST Fri Jan 24 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gale force winds are likely Monday...as a very deep storm system will pass north of the lake. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 3:05 AM EST | High Wind Watch | BUF | Chautauqua, Erie, Genesee, Jefferson, Monroe, Niagara and 2 more | 33 hr |
| Jan 25, 3:58 AM EST | Gale Watch | BUF | 33 hr | |
| Jan 25, 3:58 AM EST | Small Craft Advisory | BUF | 51 hr |
Nearby
Lake Effect Snow Warnings in New York, 2025Every lake effect snow warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.